Alert archive / Maryland / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 55, NWS Wakefield, VA

June 23, 2015Dorchester County, Wicomico County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 23, 2015, 7:35 PM EDT for Dorchester County, Wicomico County, Maryland. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2015, 7:35 PM EDT (23:35 UTC)
Expired
Jun 23, 2015, 8:45 PM EDT
In force
70 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Dorchester County, MD, Wicomico County, MD

The radar

The Dover AFB radar (KDOX), 60 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:15 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 23, 6:15 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE JUN 23 2015

.SYNOPSIS...
A COLD FRONT DROPS THROUGH THE MID ATLANTIC TONIGHT AND STALLS
OVER THE CAROLINAS WEDNESDAY. THIS FRONT LIFTS BACK TO THE NORTH
WEDNESDAY NIGHT AND THURSDAY...AND LINGERS OVER THE REGION FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A COLD FRONT IS APPROACHING FROM THE NW LATE THIS AFTERNOON AND
WILL PASS THROUGH THE AREA OVERNIGHT. THIS IS EXPECTED TO TRIGGER
TSTMS ACROSS THE AREA...BEGINNING CLOSER TO 6 PM ACROSS THE FAR
N...AND TRACKING INTO CENTRAL PORTIONS OF THE AREA DURING THE
EVENING...AND LINGERING ACROSS THE SE OVERNIGHT. THE CURRENT
MESOANALYSIS INDICATES AROUND 3000 J/KG OF MLCAPE AVAILABLE AHEAD
OF THE FRONT DUE TO STRONG DIABATIC HEATING AND STEEP LAPSE
RATES...WITH A BELT OF 30-40KT OF EFFECTIVE SHEAR IMMEDIATELY
AHEAD OF THE FRONT ACROSS THE NRN MID ATLANTIC. THE SHEAR SHOULD
REMAIN STRONGEST ACROSS THE NRN HALF OF THE AREA THROUGH THE
EVENING. HENCE THE SEVERE THREAT WILL BE GREATEST THERE. THE MAIN
THREAT WILL BE DAMAGING WIND GUSTS WITH A DEEP WELL MIXED BOUNDARY
LAYER. ANY HAIL THREAT WILL BE LIMITED TO STRONGER TALLER
UPDRAFTS. THE TORNADO THREAT IS LOW WITH HIGH LCLS AND MINIMAL
DIRECTIONAL SHEAR. MID-LEVEL LAPSE RATES REMAIN RATHER STEEP
OVERNIGHT...SO A MENTION OF THUNDER WILL BE MAINTAINED THROUGH THE
NIGHT. OTHERWISE...PARTLY TO MOSTLY CLOUDY WITH LOWS IN THE 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE FRONT STALLS OVER THE CAROLINAS WEDNESDAY. THE TREND AMONGST
THE 12Z/23 NUMERICAL MODELS IS TO SUPPRESS CONVECTION S OF THE
ALBEMARLE SOUND. HIGHS WILL MODERATE WEDNESDAY BEHIND THE FRONT
AND RANGE FROM THE MID/UPPER 80S OVER THE ERN SHORE...TO THE LOW
90S W OF THE BAY. THE BOUNDARY LIFTS BACK N INTO THE AREA
WEDNESDAY NIGHT AND THURSDAY. POPS ARE FORECAST AT 20-30% FOR
SHOWERS/TSTMS ACROSS THE SRN HALF OF THE AREA OVERNIGHT AS THE
BOUNDARY LIFTS N. LOWS ARE FORECAST TO RANGE FROM THE UPPER 60S TO
LOW 70S.

THE PATTERN BECOMES MORE ACTIVE BY THURSDAY AFTERNOON/EVENING AS
THERE IS DECENT CONSENSUS (DESPITE TIMING DIFFERENCES) WITH
RESPECT TO A SHORTWAVE TROUGH APPROACHING THE REGION IN NW FLOW
ALOFT. FORECAST POPS FOR SHOWERS/TSTMS ARE HIGHEST ACROSS THE N
THURSDAY AFTERNOON EVENING. UNSETTLED CONDITIONS CONTINUE INTO
FRIDAY WITH ACTIVE NW FLOW. THE HIGHEST POPS SHIFT SWD FRIDAY.
HIGHS THURSDAY/FRIDAY SHOULD GENERALLY BE IN THE UPPER 80S TO LOW
90S. MORNING LOWS ARE FORECAST TO BE IN THE 70S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER LEVEL TROUGHING WILL SEND A WELCOME SPELL OF COOLER WEATHER TO
THE MID ATLANTIC STATES DURING THE LONG TERM. A FRONTAL BOUNDARY
WILL BE SITUATED OVER THE CAROLINAS AT THE BEGINNING OF THE PERIOD.
LOW PRESSURE WILL RIDE ALONG THE FRONT WITH A LIKELIHOOD FOR RAIN
ACROSS THE AREA SATURDAY. A CHANCE FOR RAIN CONTINUES INTO SATURDAY
NIGHT AND SUNDAY BEFORE DRIER MOVES IN LATE SUNDAY AND SUNDAY NIGHT.
WEAK HIGH PRESSURE DOMINATES MONDAY WITH MAINLY DRY WEATHER (20
PERCENT POPS) EXPECTED. ANOTHER COLD FRONT APPROACHES FROM THE WEST
LATE TUESDAY WITH A CHANCE FOR THUNDERSTORMS OVER THE PIEDMONT BY
TUESDAY AFTERNOON.

HIGH TEMPERATURES RANGE THROUGH THE 80S DURING THE PERIOD WITH SOME
MID TO UPR 70S SUNDAY AND ALONG THE IMMEDIATE COAST ON SOME OTHER
DAYS. LOWS IN THE UPR 60S TO MID 70S SATURDAY MORNING LOWER TO THE
60S TO AROUND 70 SUNDAY THROUGH TUESDAY MORNINGS. SOME LOCATIONS
OVER THE PIEDMONT MAY DROP TO AROUND 60 MONDAY AND TUESDAY
MORNINGS.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
JUST HIGH THIN CLOUDS WERE OVER THE TAF SITES EARLY TUESDAY
AFTERNOON. A COLD FRONT WAS STILL OVER CENTRAL PA AND WILL PRESS
SLOWLY TO THE SOUTH DURING THE TAF PERIOD. TSTMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT BUT THIS SHOULD HOLD OFF BEYOND 6 HOURS
INTO THE TAF PERIOD. WITH TIMING UNCERTAIN...NO TSTMS WERE INCLUDED
IN THE 18Z TAF. WHEN TIMING COMES WITHIN SIX HOURS WITH HIGH ENOUGH
CONFIDENCE...WILL AMD TSTMS INTO THE TAF. AT THIS POINT...TSTMS
SHOULD OCCUR SOMETIME DURING THE FM GROUP THAT INCLUDES BKN CLOUDS
AT AROUND 4-5K FT... BEGINNING FROM 01Z RIC/SBY TO 05Z AT ECG.

WIND SHIFTS FROM SW THIS AFTN TO NW/N FOLLOWING THE COLD FRONTAL
PASSAGE BETWEEN 06 AND 13Z. TIMING OF THE FRONT VARIES WITH THE
VARIOUS MODELS AND THE FRONT MAY SLOW AS IT PROGRESSES TO THE SOUTH.
THE ONLY TSTMS WED AFTN WOULD BE A SLGT CHC IN THE NC PORTION.

OUTLOOK...THE FRONT RETURNS TO THE NORTH THU AND FRI WITH A CHANCE
FOR AFTN TSTMS. OVERUNNING RAIN WILL BE PSBL OVER THE WEEKEND WITH A
CHC FOR MVFR/IFR CONDS MAINLY SRN PORTIONS.

ALTHOUGH THE ASOS IS OPERATING AT PHF...ONLY SPORADIC OBS ARE
GETTING OUT DUE TO COMMS ISSUES. WILL KEEP THE "AMD NOT SKED"
APPENDED TO THE TAF UNTIL THIS GETS RESOLVED.

&&

.MARINE...
WILL MAINTAIN SCA'S FOR THE CHES BAY...RIVERS AND CURRITUCK SND
THRU 23Z...DUE TO INCREASING PRES GRADIENT (SW WINDS 15 TO 20 KT)
AHEAD OF APPROACHING COLD FRONT. HAVE CONTINUED TO HOLD OFF ON
ANY HEADLINES OVR THE CSTL WTRS...AS WIDESPREAD GUSTS TO 25 KTS
NOT ANTICIPATED.

THE COLD FRONT MOVES S ACRS THE MID ATLC REGION TNGT...THEN
STALLS OVR THE CAROLINAS ON WED. THE FRONT THEN LIFTS BACK TO THE
N WED NGT AND THU. LATEST DATA SUGGESTS A NRLY SURGE NEAR 15 KT
LATE TNGT THRU WED MORNG. DO NOT EXPECT SCA CONDITIONS WITH THIS
EVENT. WINDS BECOME SOUTHERLY ON THU...AND INCREASE LATE THU INTO
THU NGT IN ADVANCE OF ANOTHER COLD FRONT WHICH DROPS S OF THE AREA
BY LATE FRI.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES WILL BE CHALLENGED TODAY. RECORDS FOR
SELECT LOCATIONS ARE LISTED BELOW.

RICHMOND:      101 (1988)
NORFOLK:        99 (1988)
SALISBURY:      99 (1988)
ELIZABETH CITY: 99 (2011)
WALLOPS ISLAND: 96 (2010)
ASHLAND:        98 (2010)
WAKEFIELD:      97 (2010)

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR
     ANZ630>638.

&&

SYNOPSIS...AJZ/SAM
NEAR TERM...AJZ/SAM
SHORT TERM...AJZ/SAM
LONG TERM...LSA
AVIATION...LSA
MARINE...TMG
CLIMATE...AKQ
Hazardous weather outlook, Jun 23, 4:17 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT TUE JUN 23 2015

MDZ021>025-VAZ048-061-062-064-068-069-075>078-082>086-090-099-100-
509>522-242030-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-AMELIA-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-JAMES CITY-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-
417 PM EDT TUE JUN 23 2015

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060-065>067-079>081-087>089-092-093-095>098-523>525-242030-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-ISLE OF WIGHT-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-YORK-
NEWPORT NEWS-HAMPTON/POQUOSON-
417 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HEAT INDICES WILL TOP OUT AROUND 100 TO 104 DEGREES THIS
AFTERNOON.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-242030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
417 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

HEAT INDICES WILL TOP OUT AROUND 100 TO 104 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:22 AM EDTSmall Craft AdvisoryAKQ16 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.